Thunderstorm Wind, Grand Isle
- When
- August 29, 2:48 PM EST
- Where
- Grand Isle County, South Alburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AIRPLANE PILOT
- Coordinates
- 44.883, -73.283
A frontal boundary across northern Vermont and northern New York helped focus thunderstorms across this area. The airmass was very humid along and south of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A frontal boundary across northern Vermont and northern New York helped focus thunderstorms across this area. The airmass was very humid along and south of the front. Very heavy rainfall accompanied the thunderstorms. A few thunderstorms were severe, with trees blown down across roads in both Alburg and South Alburg. In addition, a trailer was blown over in Alburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 29, 11:07 AM EST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1207 PM EDT SUN AUG 29 2004 .UPDATE... UPDATED ZONES SENT OUT WITH A FEW FIRST PERIOD CHANGES. STLT PICS SHOWING AT LEAST PARTIAL SUNSHINE ACRS ENTIRE FA...WITH STILL NO PCPN BEING DETECTED BY RADAR. HAVE INDICATED PRTLY SUNNY/DRY CONDITIONS FOR EARLY PM...THEN SHWRS/THNDSTRMS LIKELY. STILL POTENTIAL FOR LOCALLY HVY RAINFALL WITH PWS AROUND 2 INCHES. ALSO SLITE CHC STRONG WNDS IN ANY THNDSTRMS. BASED ON CURRENT TEMPS AND AMT OF SUNSHINE...HAVE RAISED MAX TEMPS FOR TODAY IN MOST AREAS BY A FEW DEGREES. .PREVIOUS DISCUSSION FROM 1055 AM... WARM AND HUMID AIRMASS REMAINS IN PLACE ACRS FA. WEAK FRONT DRAPED ACRS NRN ZONES AS OF LATE THIS MORNING. EXPECT THIS BOUNDARY TO LIFT NORTH A BIT DURING PM AS WEAK SFC WAVE TRACKS UP THRU ST LWR VLY. STLT PICS SHOWING SOME BRKS IN THE CLOUD COVER ACRS RGN ATTM...BUT RADAR RATHER QUIET WITH JUST AN ISOLATED SHWR OR TWO BEING DETECTED. EXPECT SHWR/TSTRM DVLPMNT TO INCREASE THIS PM AS ATMOS DESTABILIZES. ACTIVITY WILL BE WIDESPREAD NRN AREAS DUE PROXIMITY FRONT...BUT STILL NUMEROUS SHWRS/TSTRMS EXPECTED FURTHER SOUTH WHERE INSTABILITY WILL BE GREATEST. MAIN THREAT WILL CONTINUE TO BE LOCALLY HVY RAINS AND POTENTIAL FOR FLASH FLOODING. THERE IS ALSO THE RISK THAT STORMS MAY PRODUCE BRIEFLY STRONG WINDS. MAX TEMPS EXPECTED TO BE WITHIN A FEW DEGREES OF 80. GOING FCST HAS IT ALL COVERED...SO NO UPDATE ATTM. .DISCUSSION FROM 340 AM... SHORT TERM (TODAY THROUGH WED)... OVERALL SCENARIO REMAINS BASICALLY UNCHANGED FROM 24 HOURS AGO WITH UNSETTLED CONDS OVERSPREADING NORTHERN/WESTERN ZONES TODAY AND CONTINUING ACROSS THE ENTIRE FCST AREA MONDAY BEFORE ENDING FROM WEST TO EAST MONDAY NT. LATEST LAPS/MSAS ANALYSIS INDICATING COLD FRONT HAS DRIFTED SOUTHWARD OVERNIGHT TO A KART TO KBTV LINE AND STALLED. EXPECT FRONT TO REMAIN STATIONARY OVER THE NEXT FEW HOURS...THEN LIFT SLOWLY NORTHWARD TO VCNTY OF SLV BY THIS AFTERNOON IN RESPONSE TO OHIO VLY SFC WAVE RIDING NE ALONG BNDRY. EXCELLENT OVERRUNNING COMBINED W/MOISTURE CONVERGENCE AND OMEGA ALL ARGUE FOR CATEGORICAL POPS ALONG AND NORTH OF BNDRY. SOUTHERN VT MORE ENTRENCHED WITHIN THE WARM SECTOR...AND WITH THIS AREA REMOVED FROM BETTER DYNAMICS...SFC BASED INSTABILITY WILL BE THE DRIVING FACTOR FOR ANY CONVECTION THAT FIRES. NONETHELESS...STILL EXPECT ACTIVITY TO BE SCT TO NUMEROUS HERE DURING AFTERNOON HOURS. PWAT PLUME OF 1.8 TO 2.1 INCHES ACROSS CENTRAL/ NORTHERN ZONES ALSO ARGUES FOR LOCALIZED BUT EXCESSIVE RAINFALL TO REMAIN A GOOD POSSIBILITY. HYDROLOGICAL CONDITIONS ACROSS NORTHEASTERN NY AND CENTRAL/NORTHERN VT WILL BE CLOSELY MONITORED THROUGHOUT COURSE OF AFTERNOON/EVENING AS LOWEST 3 HR FFG APPEARS TO LIE ACROSS THIS AREA. AFOREMENTIONED SFC WAVE PASSES NORTH AND EAST OF REGION OVERNIGHT TONIGHT...HOWEVER MID LEVEL FLOW REMAINS NEARLY PARALLEL TO SFC FRONT...AND EXPECT BNDRY TO REMAIN PARKED ACROSS CENTRAL/NORTHERN ZONES THROUGH MONDAY WITH SECONDARY ALBEIT WEAKER SFC WAVE RIDING ALONG FRONT. THUS LIKELY TO CATEGORICAL POPS WILL BE MAINTAINED. ONLY EXCEPTION WOULD LIE ACROSS SOUTHERN ZONES...WHERE DISTANCE FROM FRONTAL ZONE AND LACK OF DIURNAL INSTABILITY ARGUE FOR ONLY CHC POPS HERE OVERNIGHT. THEN LIKELY POPS ALL AREAS DURING MONDAY AS SECONDARY WAVE TRAVERSES AREA. AGAIN...WITH MOIST SUBTROPICAL AIRMASS IN PLACE...EXPECT LOCALLY HEAVY RAINFALL REMAINS POSSIBLE. BY MON NT SECONDARY SFC WAVE PUSHES NORTH AND EAST OF AREA...WITH MAIN AXIS OF RAIN SHIELD EXITING EASTWARD BY MORNING. WILL MAINTAIN LIKELY EVENING POPS FROM DACKS EASTWARD...THEN DRY THINGS OUT OVERNIGHT WITH SOME CLEARING POSSIBLE FAR WEST BY TUE MORNING. BROAD GREAT LAKES HIGH PRESSURE THEN BRIDGES ACROSS NEW ENGLAND DURING COURSE OF TUESDAY...AND SETTLES ACROSS AREA BY WED WITH AMPLE SUNSHINE AND SEASONABLE TEMPS. && LONG TERM (WED NT THROUGH SAT)... NO CHANGES TO EXTENDED PORTIONS OF FCST AT THIS TIME WITH SUNNY/PC AND DRY CONDS EXPECTED AS AFOREMENTIONED HIGH PRESSURE DRIFTS SLOWLY EASTWARD OFFSHORE OF SOUTHERN NEW ENGLAND. BY SATURDAY RETURN FLOW AND MOISTURE TRANSPORT AROUND BACK SIDE OF HIGH MAY BE SUFFICIENT TO PRODUCE SOME SHRA ACTIVITY BY LATER IN THE DAY...BUT CONFIDENCE LOW TO INTRODUCE ANY MENTION OF RAINFALL AT THIS POINT. && AVIATION... AREAS OF LIFR/IFR THRU 12Z DUE TO LOW CLDS/FOG FM SOUPY AIRMASS ACRS FA. MVFR/VFR CONDS DRG THE DAY IN ABSENCE OF SHRA/TSRA BUT MORE SHRA/TSRA ACTVTY DVLPG THIS AFTN/TNGT WL BRG IFR CONDS BACK. MVFR/IFR CONDS FOR MUCH OF THE DAY IS KMSS WITH SHRA/TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && PUBLIC...JMG AVIATION...SLW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 328 AM EDT SUN AUG 29 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-300727- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 328 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL DEVELOP ALL ACROSS THE NORTH COUNTRY BUT BE MOST PREVALENT ACROSS NORTHERN NEW YORK AND NORTH OF RUTLAND AND WINDSOR COUNTIES IN VERMONT. LOCALLY VERY HEAVY RAIN IS EXPECTED ALONG WITH THE THREAT FOR LOCALIZED FLOODING HEIGHTENED. THIS THREAT WILL CONTINUE THROUGH MONDAY...SLOWLY SHIFTING SOUTHEAST INTO ALL OF VERMONT BY MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: AFTER THE HEAVY RAIN THREAT SLOWLY EXITS THE REGION BY MONDAY NIGHT, DRIER WEATHER SHOULD RETURN FOR THE REST OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 232 PM EDT SUN AUG 29 2004 NYZ027-028-030-031-291928- EASTERN CLINTON-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-WESTERN CLINTON- 232 PM EDT SUN AUG 29 2004 AN AREA OF THUNDERSTORMS OVER NORTHEAST FRANKLIN COUNTY IN NEW YORK WILL MOVE NORTHEAST INTO NORTHWEST CLINTON COUNTY THROUGH 330 PM. TORRENTIAL DOWNPOURS...GUSTY WINDS AND HAIL ARE POSSIBLE WITH THESE STORMS. SOME OF THE TOWNS AFFECTED THROUGH 330 PM ARE...CANNON CORNERS...ELLENBURG DEPOT...HARRIGAN AND CHURUBUSCO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS.
The Burlington radar (KCXX), 42 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420358, 5420359.